Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 212, NWS Huntsville, AL

September 2, 2012Cullman County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Sep 2, 2012, 7:27 PM CDT for Cullman County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 2, 2012, 7:27 PM CDT (00:27 UTC)
Expired
Sep 2, 2012, 8:15 PM CDT
In force
48 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 2, 2:49 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2012-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1885 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2012-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1885 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 6:51 PM CDT, 36 minutes earlier.

Area forecast discussion, Sep 2, 6:51 PM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
651 PM CDT SUN SEP 2 2012

.UPDATE...
FOR 00Z TAFS

&&

.DISCUSSION...
/ISSUED 503 PM CDT SUN SEP 2 2012/
LINE OF STORMS WITH A FEW STRONG TO SVR TSRA EXTENDED FROM HUNTLAND
TO RED BAY...MOVING EAST AT 30 MPH. WITH GOOD LOW LEVEL SHEAR THERE
WILL BE A CHC OF A FEW BRIEF TORNADOES ACROSS THE CWA. HOWEVER ATTM
NO REPORTS OF ANY TORNADOES WERE RECEIVED BY THE NWS IN HUN.

07

&&

.AVIATION...
FOR 00Z TAFS...REMNANTS OF ISAAC IS NOW A CLOSED UPPER LOW OVER SRN
IN. TROF AXIS IS NOW MOVING ACROSS NRN AL WITH SHRA/TSRA ALONG AND
AHEAD OF THE AXIS. SINCE THE UPPER LOW IS MOVING VERY SLOW TO THE
EAST...THE CHC OF SHRA/TSRA WILL CONTINUE UNTIL 09Z OVERNIGHT. WITH
THE LOST OF DAYTIME HEATING THE CHC OF SVR WX WILL DIMINISH
OVERNIGHT. THERE SHOULD ALSO BE A BREAK IN THE CHC OF PCPN AFTER 09Z
UNTIL ARND 17Z MONDAY AFTN. THE CLOSED UPPER LOW WILL BEGIN TO OPEN
UP AND MOVE INTO ERN KY ON MONDAY. WILL KEEP SHRA/TSRA IN TAFS AFTER
17Z. OTHERWISE VFR CONDITIONS ATTM WILL LIKELY GIVE WAY TO MVFR
CONDITIONS ARND 04Z TONIGHT.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Sep 2, 1:17 PM CDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
117 PM CDT SUN SEP 2 2012

ALZ001>010-016-TNZ076-096-097-030300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
117 PM CDT SUN SEP 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NUMEROUS THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATER THIS
AFTERNOON. SOME OF THE STORMS THAT DEVELOP WILL BE STRONG TO SEVERE.
THE PRIMARY THREATS WILL BE DAMAGING WIND GUSTS...FREQUENT
LIGHTNING...HEAVY RAINFALL AND...A FEW BRIEF SPIN UP TORNADOES.

LATER THIS EVENING...A LARGE CLUSTER OF THUNDERSTORMS IS EXPECTED TO
DEVELOP NORTHWEST OF THE AREA OVER WESTERN TENNESSEE AND MOVE
SOUTHEASTWARD TOWARD THE TENNESSEE VALLEY. DAMAGING WINDS AND HEAVY
RAINFALL WOULD BE THE PRIMARY THREATS WITH THIS ROUND OF
THUNDERSTORMS.

THE POTENTIAL FOR SEVERE WEATHER WILL END FROM WEST TO EAST
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS NORTHERN
ALABAMA AND SOUTHERN MIDDLE TENNESSEE THROUGH MIDWEEK NEXT WEEK AS A
COLD FRONT FINALLY APPROACHES FROM THE NORTHWEST. GUSTY WINDS AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM ANY STRONGER STORMS THAT
DEVELOP DURING THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE THIS AFTERNOON AND EVENING. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN HUNTSVILLE
OR TO YOUR LOCAL EMERGENCY MANAGEMENT OR LAW ENFORCEMENT AGENCY.

In the hours before

Special weather statement, Sep 2, 6:30 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
630 PM CDT SUN SEP 2 2012

ALZ001-002-004-030015-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-
630 PM CDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
NORTHWESTERN LAWRENCE AND EASTERN COLBERT COUNTIES UNTIL 715 PM
CDT...

AT 623 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF UNDERWOOD-PETERSVILLE...MOVING
EAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...UNDERWOOD-
PETERSVILLE...TOWN CREEK...KILLEN...LEIGHTON AND SAINT FLORIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3495 8782 3488 8730 3462 8739 3478 8788
TIME...MOT...LOC 2323Z 284DEG 21KT 3486 8782

RSB
Local storm report, Sep 2, 6:34 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
634 PM CDT SUN SEP 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     1 SSW HUNTSVILLE        34.72N 86.59W
09/02/2012                   MADISON            AL   EMERGENCY MNGR

            POWER LINES REPORTED DOWN.

&&

KWEBER
Special weather statement, Sep 2, 6:37 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
637 PM CDT SUN SEP 2 2012

ALZ009-010-030030-
DE KALB AL-JACKSON AL-
637 PM CDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE KALB AND
EASTERN JACKSON COUNTIES UNTIL 730 PM CDT...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STEVENSON
TO RAINSVILLE...AND MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT PAYNE...RAINSVILLE...BRIDGEPORT...HENAGAR...STEVENSON...
SYLVANIA...POWELL...PISGAH...IDER...VALLEY HEAD...HAMMONDVILLE...
MENTONE...SHILOH AND PINE RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3448 8558 3444 8558 3440 8561 3444 8589
      3494 8593 3497 8560 3453 8551
TIME...MOT...LOC 2333Z 245DEG 29KT 3486 8592 3448 8586

SL
Local storm report, Sep 2, 6:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
652 PM CDT SUN SEP 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     ESE DECATUR             34.60N 86.98W
09/02/2012                   MORGAN             AL   EMERGENCY MNGR

            A TREE WAS REPORTED DOWN ON A RESIDENCE.

&&

KWEBER
Special weather statement, Sep 2, 6:52 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
652 PM CDT SUN SEP 2 2012

ALZ008-010-030045-
MARSHALL AL-DE KALB AL-
652 PM CDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL AND
SOUTHWESTERN DE KALB COUNTIES UNTIL 745 PM CDT...

AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GERALDINE
TO SNEAD...AND MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...COLLINSVILLE...CROSSVILLE...GERALDINE...
DOUGLAS AND LAKEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3426 8577 3426 8581 3424 8581 3424 8584
      3420 8585 3420 8611 3419 8611 3418 8619
      3410 8630 3422 8642 3447 8604 3447 8602
      3429 8574
TIME...MOT...LOC 2347Z 316DEG 31KT 3440 8606 3419 8636

SL
Special weather statement, Sep 2, 7:15 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
715 PM CDT SUN SEP 2 2012

ALZ001-002-004-030100-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-
715 PM CDT SUN SEP 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAUDERDALE...NORTHERN
LAWRENCE AND NORTHEASTERN COLBERT COUNTIES UNTIL 800 PM CDT...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CHEROKEE...OR 10 MILES WEST OF SHEFFIELD...
MOVING EAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...UNDERWOOD-
PETERSVILLE...CHEROKEE...TOWN CREEK...ROGERSVILLE...KILLEN...
LEIGHTON...NORTH COURTLAND...COURTLAND AND SAINT FLORIAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

A TORNADO WATCH REMAIN IN EFFECT UNTIL 10 PM CDT.

&&

LAT...LON 3491 8802 3486 8721 3481 8722 3478 8728
      3476 8726 3476 8722 3459 8725 3471 8803
TIME...MOT...LOC 0014Z 276DEG 34KT 3480 8788

RSB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:06 PM CDTSevere Thunderstorm WarningHUNCullman, Morgan24 min
Sep 2, 7:15 PM CDTSpecial Weather StatementHUNColbert45 min
Sep 2, 7:25 PM CDTSevere Thunderstorm WarningHUNMarshall35 min
Sep 2, 8:01 PM CDTSpecial Weather StatementHUNEtowah29 min
Sep 2, 8:07 PM CDTSpecial Weather StatementHUNFranklin53 min
Sep 2, 8:54 PM CDTSpecial Weather StatementHUNCullman51 min
Sep 2, 9:00 PM CDTSpecial Weather StatementHUNFranklin30 min
Sep 2, 10:04 PM CDTSpecial Weather StatementHUNMorgan41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.